Fentanyl

The pharmaceutical, fentanyl, has recently been linked to numerous overdoses is Western Canada. A public health crisis related to the substance was declared in British Columbia in 2016 and over there were over 1400 deaths in BC due to fentanyl in 2017

What is Fentanyl?

Fentanyl is a strong opioid prescription painkiller. To put its strength into perspective, think of Tylenol #3, which contains Codeine. Codeine is 1/10 as strong as Morphine. Fentanyl, by comparison, is 50 -100 times stronger than Morphine.

Illicitly produced fentanyl is sold as pills or powder, and is being mixed with heroin, oxycodone, and occasion­ally stimulants. Fentanyl pills disguised as oxycodone, known as "green jellies,"  "fake 80's,"  or "street oxy," are turning up across Canada.

Why is fentanyl so dangerous?

Fentanyl is a Central Nervous System (CNS) depressant. Our CNS regulates essential functions like breathing. Drugs like fentanyl disturb the CNS' ability to regulate the body's essential functions . Fentanyl can  cause respiratory depression which means a person isn't breathing enough to meet  the  body's  demands,  or  stops breathing entirely. Because fentanyl is so strong it only takes a VERY small amount to make this happen. Fentanyl is much more potent and therefore more likely to lead to overdose than heroin or oxycodone.


How Do You Spot An Overdose?

Extreme sleepiness or drastically decreased alertness

Pinpoint pupils

Breathing problems - breathing may stop

Blue colour to lips and nail beds

Slow pulse

Cold, clammy skin


WHAT CAN BE DONE TO REVERSE AN OVERDOSE?

The drug called Naloxone can reverse the effects of opioid/opiate overdose if given in time.  If overdose is suspected, seek  medical attention immediately. If you're at a  festival, find someone with a radio to get first aid if the person is unable to get themselves to the first aid tent.

CAN I JUST TAKE SOME UPPERS/STIMULANTS TO REVERSE THE EFFECTS ?

No. Doing a stimulant  like cocaine actually INCREASES how much oxygen your  body needs, while the fentan­yl diminishes your body's ability to detect that increased need.

WHAT SHOULD I DO IF I PLAN TO INGEST OXYCODONE OR OTHER SUBSTANCES PURCHASED OFF THE STREET?

There is no easy way to tell  if  pills or  powders  have  been  contaminated  with fentanyl,  however  there  are  ways to minimize the risk of overdose:

• Never use drugs alone

•Start with a small dose, especially if you have a new source

• Ensure that you have access to naloxone (an opiate antidote) so it can be administered if you get into trouble

• If you or your friends are using ANY substance at a music festival, note the location of the first aid tent before consuming.

WHY WOULD SOMEONE ADD FENTANYL TO OTHER DRUGS OR TRY TO DISGUISE IT AS OXYCODONE?

Anything can be laced, cut with, or contain enough traces of fentanyl to cause overdose. Fentanyl is rather inexpensive, but pote nt . People making illicit drugs may mix it into other substances so that the user feels a "high" with less of the expensive substance used, thus increasing their profit potential.

WHY DO SOME PEOPLE USE OPIATES?

Opiate/opioid drugs are prescribed by a doctor to help alleviate the pain caused by a medical  condition  or injury. When used as ordered, they can be very effective pain killers. In addition to pain management, people may also use them due to dependence. People may also choose to acquire them and  use them  in social situations, as they enjoy the high they produce.

IN WHAT CONTEXT MIGHT SOMEONE USE OPIATES LIKE OXYCODONE OR FENTANYL?

Prescribed - they have a condition for which their doctor has ordered opiate/opioid painkillers. Street Acquired - purchasing prescription drugs off a dealer for pain management or recreational/social use. Accidental ingestion- the pill or powder they purchased was laced or cut with fentanyl, which was not a substance they intended on taking

WHAT DOES IT LOOK LIKE?

There is no way to tell if your pressed pill or powder contains fentanyl.

RESOURCES

knowyoursource.ca

towardtheheart.com